Alert archive / Colorado / Snow Squall Warnings in 2024
Snow Squall Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Feb 7, 2024, 3:43 PM MST for 4 counties in Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2024, 3:43 PM MST (22:43 UTC)
- Expired
- Feb 7, 2024, 4:45 PM MST
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 199 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 112 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
954
WWUS55 KPUB 072243
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
343 PM MST Wed Feb 7 2024
COC003-021-023-055-072345-
/O.NEW.KPUB.SQ.W.0003.240207T2243Z-240207T2345Z/
Alamosa CO-Huerfano CO-Costilla CO-Conejos CO-
343 PM MST Wed Feb 7 2024
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
Southern Alamosa County in southeastern Colorado...
Southwestern Huerfano County in southeastern Colorado...
Costilla County in south central Colorado...
Eastern Conejos County in south central Colorado...
* Until 445 PM MST.
* At 341 PM MST, a dangerous snow squall was located along a line
extending from 6 miles southeast of San Luis Valley Airport to near
Manassa to 10 miles southwest of Antonito, moving east at 30 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 50 mph could
knock down tree limbs and blow around unsecured objects.
SOURCE...Radar indicated.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
Highways 285, 159, and 142 will likely be impacted.
Locations impacted include...
Alamosa, Spring Burn Scar south of Highway 160 in Costilla county,
San Luis Valley Airport, western Spring Burn Scar south of Highway
160 in Huerfano county, Indian Creek on the southeastern Spring Burn
Scar, Manassa, Sanford, La Jara, Antonito, San Luis, Romeo, Blanca,
Jaroso, San Pablo, Mesita, Alamosa East, San Acacio, Fort Garland,
Sanchez Reservoir, and Conejos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 3700 10630 3721 10606 3747 10593 3756 10509
3720 10530 3699 10556
TIME...MOT...LOC 2241Z 268DEG 25KT 3740 10576 3720 10589 3698 10616
SNOW SQUALL...RADAR INDICATED
$$
PSWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 7, 3:28 PM MST, 15 minutes earlier. Its key messages:
- Heavy snow and blowing snow will continue along the Continental Divide tonight into Thursday, though snowfall rates begin to decrease Thursday morning.
- Windy and mild again on the plains Thursday.
- Cooler and more unsettled weather expected across south central and southeast Colorado for the end of the work week through the weekend.
- A break in the weather for early next week?
Area forecast discussion, Feb 7, 3:28 PM MST, 15 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MST Wed Feb 7 2024 .KEY MESSAGES... - Heavy snow and blowing snow will continue along the Continental Divide tonight into Thursday, though snowfall rates begin to decrease Thursday morning. - Windy and mild again on the plains Thursday. - Cooler and more unsettled weather expected across south central and southeast Colorado for the end of the work week through the weekend. - A break in the weather for early next week? && .SHORT TERM /THROUGH TONIGHT/... Issued at 323 PM MST Wed Feb 7 2024 Current radar loop shows a few windy showers moving east across the plains, with some brief gusts to near 50 kts possible before activity exits into Kansas late this afternoon. Farther west, still a good deal of snow shower activity spilling eastward across the crest of the northern Sangres and around Monarch Pass, while web cams and obs show heavy snow along the Continental Divide, especially around Wolf Creek Pass. Will keep current set of highlights going through the evening as mountain snow and wind continue, though Sangres will likely improve after sunset as most snow showers end and wind begins to diminish. Heaviest snow overnight will be in the eastern San Juans, where snowfall rates of an inch per hour this evening will slowly taper off toward sunrise Thu. Low threat of some mountain wave strong winds in the lee of the Rampart Range/Air Force Academy overnight as upper jet shifts east and strong reverse shear wind profile develops, though sub-inversion winds (mainly in the 40 kt range) don't look quite strong enough to warrant a highlight at this point. Overnight mins will continue on the mild side many areas as sharp surface gradient behind departing surface low keep at least breezy conditions going at many locations. On Thursday, main upper trough departs into the Midwest, but new energy digging into the western U.S. will keep w-sw flow in place along the Continental Divide, and while snowfall rates will diminish, snow may never completely come to an end, especially in the eastern San Juans. Will keep highlights going for the Dvd for now, though hopefully we can squeeze out a couple dry hours to allow this set of warnings/advisories to end before next system approaches Fri. On the plains, dry and breezy weather continues Thu, though wind speeds don't look quite as strong as today as surface gradient relaxes. Might be just windy enough for some increased fire danger over the far sern plains, but not widespread enough for a highlights. Temps will again be above average, with a few spots on the plains approaching 60F. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... Issued at 323 PM MST Wed Feb 7 2024 Thursday night-Sunday night...While latest models continue to indicate differences in timing of embedded waves moving across the area through the day Friday, they tend to agree with a long wave trough ejecting across the Rockies Friday night through Saturday night, bringing cooler temperatures and widespread light to moderate snowfall to much of south central and southeast Colorado for the weekend. For Thursday night and Friday...models do indicate increasing southwest flow aloft ahead of the next embedded wave moving across the region, with snow expected to increase in coverage and intensity across the ContDvd, especially across the SW Mtns, before tapering off through the day Friday as said wave continues to lift north and east into northeastern Colorado. While there could be up to another foot of snow across the eastern San Juans during the Thursday night/Friday timeframe, current winter storm warnings across the SW Mtns may need to be extended into Friday. With expected steep lapse rates associated with this passing wave, there could be showers translating across south central and northern portions of southeast Colorado through the day Friday, with the waves passing front pushing south and west across the eastern Plains Friday afternoon. Again, while there remain some timing issues, strong uuv associated with the digging upper trough will again spread snow across the Central and into the Eastern Mtns Friday night, with snow spreading across the rest of south central and southeast Colorado through the day Saturday before diminishing from northwest to southeast Saturday night and Sunday. While available moisture is somewhat lacking, the expected steep lapse rates (H5 temps around -30C) and enough easterly upslope flow, supports some some light to moderate snow accumulations across the eastern mountains and immediate adjacent plains. Latest NBM and ensemble data indicate a 60-80% chance of >3 inches of snow across the Eastern Mtns into the I-25 Corridor through the day Saturday, along with 40-50% chances of >6 inches of snow across the Palmer Dvd and the Sangre de Cristo and Wet Mtns. Chances for >3 inches of snow do drop off further east across the far southeast plains, as well as further west, save for portions along the ContDvd. As for temperatures, highs in the 40s to lower 50s across the plains on Friday drop into the 30s to near 40 for Saturday and Sunday, with highs in the 20s and 30s expected across the higher terrain through the weekend. Upper level ridging remains progged to build across the Rockies later Sunday and Monday, bringing a warming and drying trend to the region. While models do differ in the potential for a few more disturbances moving through the ridge into the middle of next week, they would tend to only bring a few showers to the higher terrain along the ContDvd. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1020 AM MST Wed Feb 7 2024 At KALS, VFR conditions will prevail, with a brief vcsh possible until 22z. SW winds will gust to 30 kts through the afternoon, diminishing after 01z. Overnight and Thursday, VFR with gusty sw winds again after 19z. At KCOS, vcsh possible until around 20z, then VFR for the remainder of the day and overnight. Strong sw winds will develop this afternoon, with some gusts to 25-30 kts. Surface winds diminish after 02z tonight, while winds aloft remain strong, leading to a period of wind shear overnight into Thu morning. On Thursday VFR conditions expected, while threat of wind shear decreases as mid level flow weakens. At KPUB, VFR conditions the next 24 hrs. SW winds will remain strong through the afternoon, with some gusts 30-35 kts until 02z. Overnight, period of wind shear likely as surface winds weaken while mid level flow remains strong. Threat of wind shear then decreases toward 18z Thu, as winds aloft weaken. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM MST Thursday for COZ060. Winter Storm Warning until 5 PM MST Thursday for COZ066-068. Winter Weather Advisory until 5 AM MST Thursday for COZ067. Winter Weather Advisory until 11 PM MST this evening for COZ072-074-075. Winter Storm Warning until 11 PM MST this evening for COZ073. && SHORT TERM...PETERSEN LONG TERM...WANKOWSKI AVIATION...PETERSEN
Hazardous weather outlook, Feb 7, 4:19 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 419 AM MST Wed Feb 7 2024 COZ058>089-093>099-081130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 419 AM MST Wed Feb 7 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A strong Pacific storm system will continue to bring widespread snow to the mountains and high valleys today and tonight. The heaviest snow will remain along the Continental Divide and the Sangre de Cristo Mountains. In addition to the moderate, to at times heavy, snowfall, gusty west to southwest winds gusting up to 40 to 50 mph will produce areas of blowing and drifting snow, and greatly reduced visibility over area mountain passes. Isolated rain showers and thunderstorms are possible this afternoon across the plains. Any stonger showers or storms could produce strong wind gusts to around 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light to moderate snow showers are expected along the mountains, mostly the Continental Divide, throughout Thursday. Widespread unsettled weather returns Friday and through the weekend, with precipitation chances becoming heightened for much of south central and southeastern Colorado, but especially along the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 27/SIMCOE
In the hours before
Local storm report, Feb 7, 9:53 AM MST, 5 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
953 AM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM Snow Divide 38.95N 105.16W
02/07/2024 M2.8 inch Teller CO Public
relayed via broadcast media.
&&Local storm report, Feb 7, 10:03 AM MST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1003 AM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Snow 1 NNW Woodland Park 39.01N 105.06W
02/07/2024 M3.3 inch Teller CO Trained Spotter
Snowfall since 530 am.
&&
mwLocal storm report, Feb 7, 10:08 AM MST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1008 AM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM Snow Woodland Park 39.00N 105.05W
02/07/2024 M4.0 inch Teller CO Trained Spotter
&&
mwLocal storm report, Feb 7, 12:24 PM MST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1224 PM MST Wed Feb 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM Snow 5 W Westcliffe 38.13N 105.56W
02/07/2024 M1.5 inch Custer CO Trained Spotter
&&Special weather statement, Feb 7, 1:12 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
112 PM MST Wed Feb 7 2024
COZ096>098-072115-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
112 PM MST Wed Feb 7 2024
...A line of convective showers producing strong and gusty winds
will impact portions of northern Prowers, eastern Kiowa and east
central Bent Counties through 215 PM MST...
At 110 PM MST, Doppler radar was tracking a line of weakening
convective showers along a line extending from 10 miles north of
Sheridan Lake to 8 miles southeast of Queens Reservoir to 8 miles
south of McClave, which have produced strong and gusty outflow
winds. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lamar, Holly, Granada, Sheridan Lake, Hartman, Towner, Bristol, and
Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 10231 3798 10295 3820 10264 3862 10240
3861 10205 3808 10204
TIME...MOT...LOC 2010Z 267DEG 27KT 3862 10233 3821 10256 3800 10287
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 1:12 PM MST | Special Weather Statement | PUB | Prowers | 63 min |
Nearby
Snow Squall Warnings in Colorado, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.